Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Riverton, WY

July 6, 2019Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 6, 2019, 7:26 PM MDT for Johnson County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2019, 7:26 PM MDT (01:26 UTC)
Expired
Jul 6, 2019, 8:15 PM MDT
In force
49 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 465 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:06 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 6, 5:06 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
506 PM MDT Sat Jul 6 2019

.SHORT TERM...This afternoon through Sunday

The remnant frontal boundary from Thursday will retreat back
northward along the Divide by midday today. This will open the Gulf
moisture back into areas east of the Divide, making these areas
unstable once again. As has been the case this week, dewpoints in
the 40s and 50s will continue today. CAPE values of 1500 to 2500
J/kg and LI's of minus 6 to minus 8 will also return as a result of
this returning Gulf moisture. The main areas of this instability
will be Fremont and Natrona counties, but the Bighorn Basin and
Johnson County will have similar conditions. A weak shortwave moving
northward from UT will help kick off thunderstorms early this
afternoon. Mostly clear skies this morning will lead to an
increasing CU field over the western mountains, due to differential
heating. Additional showers and thunderstorms will also develop over
southern portions, as a result of the aforementioned shortwave.
These areas will continue to increase in coverage and begin to move
to the east-northeast through 21Z. Virga showers and/or dry
thunderstorms are likely this afternoon over southern and
southwestern portions, as dewpoints and relative humidity will be
much lower compared to east of the Divide.

As mentioned from the last couple of shifts, severe thunderstorms
will be likely east of the Divide this afternoon with large hail
being the main threat. In addition to the conditions mentioned
above, directional shear will be the main component for a tornado
threat this afternoon. However, wind speeds with this shear remain
weak. So severe wind gusts are not expected. Storms will begin to
end from west to east early this evening, with the bulk of activity
ending or exiting the CWA by sunset.

Dry conditions will be in place tonight, with partly cloudy skies. A
ridge axis from the high centered over the Southern Plains will
rebuild over the region Sunday. As a result, 700mb temperatures will
warm to 13C to 15C across much of the forecast area. Part of this
will also be a result of drier SW winds from the mid levels to the
surface. This will then push the low level moisture north and east.
Thus, thunderstorms Sunday afternoon will be less severe. Also, the
warmer 700mb temps will cap some of the potential convection. For
reference, 16C is a hard cap for convection from forming. A
shortwave moving northward from the Great Basin tonight will move
over ID and SW MT Sunday, helping to develop thunderstorms over the
Absarokas. Thunderstorms from Cody to Lovell will have the best
chance to be strong to possibly severe.

.LONG TERM...Sunday Night through Saturday
Issued at 12:55 PM Sat 6 Jul 2019

The ridge building across Wyoming Sunday night will decrease the
chance of convective activity across all but the far northern areas
of the CWA. Monday through Tuesday will see the ridge shifting to
the east with a shortwave replacing it. This will give the
convection a better chance of developing in the afternoon and
evening for the north on Monday, then across all but the far south
by Tuesday morning. The pressure gradient will increase across the
south for gusty winds and possibly elevated fire conditions.
Temperatures will be cooler on Monday and Tuesday with increased
cloud cover and shower activity.

Strong upper level ridging will move in again for Wednesday and
Thursday with the main storm track across the extreme northern
Rockies into S. Canada. This will bring a warming trend and drier
conditions for the CWA. Thursday could see isolated shower activity
in the northwest with a weak wave transiting the pattern. Highs on
Thursday will be about 5 to as much as 10 degrees above average.

The upper high flattens a bit Friday and Saturday with a modest
westerly mid-level flow over the region. Enough moisture and
instability for diurnal thunderstorms each day with an emphasis
across the northern and central areas. &&

.AVIATION...For the 00Z TAFS through 00Z Monday

Storms will be ongoing over central WY this evening, finally ending
and/or exiting the area by 03Z Sunday. The severe threat (large
hail, isolated tornadoes) with these storms will be ongoing as well,
but will be quickly diminishing. Skies will clear across the area by
06Z, with light winds through 18Z. VFR conditions are expected at
the terminal sites through the period, although brief MVFR to IFR
conditions will be possible in any thunderstorm. Scattered showers
and thunderstorms will mainly impact NW WY Sunday afternoon, with
KCOD being the only terminal impacted. Isolated to widely scattered
showers and thunderstorms will also be possible from KRKS to KCPR,
but impact will be minimal as this activity quickly moves from the
southwest to northeast.

&&

.FIRE WEATHER...

Scattered showers and thunderstorms will develop over western and
southern portions this afternoon, spreading to the east-northeast.
Severe thunderstorms will be possible east of the Divide.
Dry thunderstorms expected over zones 277, 278, 279 and 289, 414
and 416. Storms are expected to end/exit the area by sunset this
evening. Mixing and smoke dispersal will range from fair to good
in portions of the basins to very good in the west and south.
Elevated fire conditions could return across the south Sunday, as
gusty southwest winds and critical RH values occur.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 6, 1:37 AM MDT, 17 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
137 AM MDT Sat Jul 6 2019

WYZ001>020-022>030-071200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
137 AM MDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong to locally severe thunderstorms possible this afternoon and
evening. The best chances of severe thunderstorms will be in
Johnson and Natrona Counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Isolated thunderstorms in northern Wyoming. Elevated fire
behavior possible in southern Wyoming.

Monday...Isolated to scattered thunderstorms. Elevated fire
behavior possible again in southern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 6, 4:35 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Riverton WY
435 PM MDT Sat Jul 6 2019

WYZ019-062300-
Green Mountains and Rattlesnake Range-
435 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 2
miles south of Sweetwater Station, which is 19 miles west of Jeffrey
City, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jeffrey City around 500 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain will occur with this storm.

&&

LAT...LON 4235 10831 4251 10833 4265 10757 4237 10753
TIME...MOT...LOC 2233Z 256DEG 34KT 4246 10823

AR
Special weather statement, Jul 6, 4:43 PM MDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Riverton WY
443 PM MDT Sat Jul 6 2019

WYZ020-062315-
Natrona County Lower Elevations-
443 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antelope Hills, which is 17 miles north of Casper, moving east at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Natrona County.

This includes Interstate 25 between mile markers 199 and 210.

LAT...LON 4303 10655 4313 10650 4322 10607 4296 10607
TIME...MOT...LOC 2243Z 273DEG 22KT 4308 10633

Hulme
Special weather statement, Jul 6, 4:51 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
451 PM MDT Sat Jul 6 2019

WYZ020-062315-
Natrona County Lower Elevations-
451 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Emigrant Gap, which is 11 miles west of Casper, moving northeast at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Homa Hills around 515 PM MDT.

Other locations impacted by this storm include Casper-Natrona County
International Airport.

This includes Interstate 25 between mile markers 197 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4282 10666 4289 10674 4303 10652 4299 10627
TIME...MOT...LOC 2251Z 241DEG 13KT 4290 10655

Hulme
Special weather statement, Jul 6, 5:01 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
501 PM MDT Sat Jul 6 2019

WYZ019-062330-
Green Mountains and Rattlesnake Range-
501 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater Station, which is 20 miles west of Jeffrey City, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sweetwater Station around 515 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm. Minor ponding of
water is expected on the highway.

&&

LAT...LON 4240 10831 4257 10837 4268 10800 4242 10792
TIME...MOT...LOC 2300Z 257DEG 14KT 4251 10825

AR
Special weather statement, Jul 6, 5:13 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
513 PM MDT Sat Jul 6 2019

WYZ020-022-062345-
Casper Mountain-Natrona County Lower Elevations-
513 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
545 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Butte, which is near Casper, moving east at 20 mph.

Half inch to penny size hail and winds in excess of 40 mph will be
possible with this storm.

This strong thunderstorm will be near...
  Mills around 520 PM MDT.
  Beartrap Meadows County Park around 525 PM MDT.
  Casper and Evansville around 535 PM MDT.

Other locations impacted by this storm include Edness K Wilkins State
Park, Casper Mountain, Fort Caspar Campground, Central Wyoming
Fairgrounds, Rotary Park, Casper Mountain County Park and Casper
Natural Gas Processing Plant.

This includes Interstate 25 between mile markers 179 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain will be possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4266 10647 4283 10651 4287 10616 4269 10609
TIME...MOT...LOC 2312Z 260DEG 17KT 4278 10640

AR
Special weather statement, Jul 6, 6:02 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
602 PM MDT Sat Jul 6 2019

WYZ011-070030-
Southeast Johnson County-
602 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near
Linch, which is 23 miles east of Kaycee, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Johnson County, including the following locations... Sussex.

LAT...LON 4365 10638 4378 10634 4382 10602 4359 10602
TIME...MOT...LOC 0002Z 271DEG 18KT 4370 10616

Hulme

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:02 PM MDTSpecial Weather StatementRIWJohnson28 min
Jul 6, 7:04 PM MDTSevere Thunderstorm WarningRIWJohnson41 min
Jul 6, 7:18 PM MDTSevere Thunderstorm WarningRIWJohnson24 min
Jul 6, 8:13 PM MDTAreal Flood AdvisoryRIWJohnson3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.